Ocular side effects associated with systemic isotretinoin


oner a., Ferahbas A. , karaküçük s., utaş s. , karaman b., kutlugun c. , ...Daha Fazla

JOURNAL OF TOXICOLOGY-CUTANEOUS AND OCULAR TOXICOLOGY, cilt.23, ss.189-195, 2004 (SCI İndekslerine Giren Dergi) identifier identifier

  • Cilt numarası: 23 Konu: 3
  • Basım Tarihi: 2004
  • Doi Numarası: 10.1081/cus-200035368
  • Dergi Adı: JOURNAL OF TOXICOLOGY-CUTANEOUS AND OCULAR TOXICOLOGY
  • Sayfa Sayıları: ss.189-195

Özet

Purpose. To evaluate ocular side effects associated with systemic isotretinoin. Patients and Method. Thirty-five patients with severe recalcitrant acne were enrolled in this prospective study. Isotretinoin was administered at a dose of 0.5-1 mg/kg/day in two divided doses with food for 16 weeks. In all patients, visual acuity, anterior segment examination, intraocular pressure (IOP) measurement, Schirmer I test, tear film break-up time (BUT), and color vision by Famsworth-Munsell (FM) 100 Hue color test were evaluated and microbiological investigation of conjunctival flora and anterior nares were performed. All these eye examinations were repeated before, during, and after treatment with isotretinoin by the same examiner. Results. There was no difference in visual acuity, and fundus examination in any of the cases after administration of the drug. No statistically significant difference was found between averages of IOP measurements and refraction (NS). On the other hand, the differences between FM 100 Hue test scores, Schirmer values, and BUT measurements that were evaluated before and during treatment were statistically significant (p < 0.05). Subjective symptoms such as dryness, itching, and contact lens intolerance occurred in 34% of the patients. Colonization of the conjunctiva and anterior nares by Staphylococcus increased significantly during treatment. All abnormal findings disappeared I month after stopping therapy. Conclusion. There are ocular side effects of isotretinoin that are treatable and they disappear after discontinuation of therapy.